Montana, 2010

Hail and Damaging Winds in Montana, August 1, 2010

August 1, 2010 · NWS TFX · 3 events in 3 counties and zones

An unstable airmass contributed to thunderstorm development across a wide area of Northcentral Montana. Wind gusts to 60 mph and hail the size of golf balls was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An unstable airmass contributed to thunderstorm development across a wide area of Northcentral Montana. Wind gusts to 60 mph and hail the size of golf balls was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 1, 1:48 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 1, 1:48 PM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
248 PM MDT SUN AUG 1 2010

.DISCUSSION...

TONIGHT THROUGH TUESDAY...AN UPPER LEVEL TROUGH AXIS STRETCHING
FROM THE NORTHERN ROCKIES SW TO THE NORTHERN CA COAST IS MAINTAINING
A SW FLOW ALOFT OVER THE REGION WHILE THE BULK OF THE ENERGY OVER
THE NORTHERN ROCKIES WILL TRACK NE INTO ALBERTA THROUGH TONIGHT.
UNSTABLE CONDITIONS AND UPPER LEVEL FORCING AHEAD OF THE UPPER
LEVEL TROUGH HAS ALLOWED FOR THE DEVELOPMENT OF SCATTERED
CONVECTION OVER THE REGION THIS AFTERNOON AND EXPECT THIS ACTIVITY
TO CONTINUE EAST ACROSS THE FORECAST AREA THIS EVENING. SOME
STORMS MAY BE STRONG WITH SMALL HAIL...GUSTY WINDS AND BRIEF HEAVY
RAIN...MAINLY NORTH OF A HELENA TO WHITE SULPHUR SPRINGS LINE
THROUGH EARLY THIS EVENING. A PORTION OF THE UPPER LEVEL TROUGH
HANGS BACK ALONG THE WEST COAST MONDAY BEFORE SHIFTING INLAND
TUESDAY. DRIER CONDITIONS ARE EXPECTED MONDAY WITH LITTLE UPPER
LEVEL FORCING...HOWEVER A SURFACE FRONTAL BOUNDARY WILL DROP SOUTH
FROM CANADA ACROSS NORTH CENTRAL MT AND CANNOT RULE OUT A FEW
ISOLATED THUNDERSTORMS AS THIS FEATURE MOVES THROUGH IN THE
AFTN/EVENING. BETTER FORCING ARRIVES AGAIN ON TUESDAY AS THE UPPER
TROUGH MOVES TO THE NORTHERN ROCKIES FOR SCATTERED THUNDERSTORM
ACTIVITY...WITH BEST CHANCES ACROSS NORTH CENTRAL MT. HOENISCH

TUESDAY NIGHT THROUGH SUNDAY NIGHT...MEDIUM RANGE MODELS CONTINUE TO
SHOW GOOD AGREEMENT WITH THE TREND DURING THIS PERIOD. AN UPPER
LEVEL TROUGH OF LOW PRESSURE WILL REMAIN OVER THE PACIFIC NORTHWEST
TUESDAY NIGHT THROUGH THURSDAY. THE RESULTING MOIST AND UNSTABLE
SOUTHWEST FLOW ALOFT WILL BRING A GOOD CHANCE OF MAINLY
AFTERNOON/EVENING SHOWERS/THUNDERSTORMS TO THE TFX CWA. THE BEST
CHANCE FOR SHOWERS/THUNDERSTORMS WILL BE TUESDAY NIGHT INTO
WEDNESDAY...WHICH WILL KEEP TEMPERATURES A FEW DEGREES BELOW NORMAL.
TEMPERATURES WILL THEN WARM UP CLOSER TO NORMAL FOR THURSDAY. THE
PACIFIC NORTHWEST TROUGH WILL THEN WEAKEN AND MOVE NORTHEAST INTO
SOUTHERN CANADA THURSDAY THROUGH FRIDAY FOR A DECREASING CHANCE OF
SHOWERS/THUNDERSTORMS. ANOTHER LOW PRESSURE AREA WILL THEN MOVE
SOUTH OUT OF THE GULF OF ALASKA AND ALONG THE CANADIAN PACIFIC COAST
THURSDAY THROUGH FRIDAY TO REINFORCE THE UPPER TROUGH ONCE AGAIN
ALONG THE PACIFIC NORTHWEST COAST FOR THE WEEKEND. THE RESULTING
WEST-SOUTHWEST FLOW ALOFT WILL BE RELATIVELY DRY...THOUGH SLIGHTLY
UNSETTLED...THROUGH THE WEEKEND. THE STRONGEST ENERGY WILL MOVE OVER
SOUTHWEST MONTANA...KEEPING THE BEST CHANCE FOR MAINLY
AFTERNOON/EVENING SHOWERS/THUNDERSTORMS THERE. TEMPERATURES WILL
GENERALLY BE NEAR TO SLIGHTLY ABOVE NORMAL DURING THIS TIME.
COULSTON

&&

.AVIATION...
UPDATED 1150Z.
VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS. SOME SHOWER AND
THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS THE HIGHLINE THIS
AFTERNOON AND EVENING. HAVE KEPT VCTS FOR KCTB AND KHVR. HAVE KEPT A
CB CLOUD GROUP FOR ALL OTHER TAF SITES TO DESIGNATE THE POSSIBILITY
OF THUNDERSTORMS HOWEVER CONFIDENCE OF WIDESPREAD THUNDERSTORMS ARE
NOT HIGH ENOUGH TO ENSURE VCTS AFFECT TAF SITES. VISIBILITY AND
CEILINGS COULD DROP BRIEFLY IF A SHOWERS QUICKLY MOVES OVER A TAF
SITE HOWEVER ANY SHOWER SHOULD BE SHORT LIVED. CONVECTION WILL
DECREASE SIGNIFICANTLY AFTER SUNSET WITH LIGHT WINDS AND CLEARING
SKIES OVERNIGHT. SUK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  83  51  78 /  30  20  20  30
CTB  51  76  50  72 /  20  30  30  30
HLN  53  85  54  82 /  20  10  10  20
BZN  50  88  50  88 /  20  10  10  10
WEY  36  78  35  81 /  10  10  10  10
DLN  47  79  47  82 /  10  10  10  10
HVR  53  83  53  80 /  40  20  20  30
LWT  51  78  51  77 /  40  20  20  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HOENISCH
LONG TERM...COULSTON
AVIATION...SUK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 1, 4:34 AM MST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
534 AM MDT SUN AUG 1 2010

MTZ008>015-044>055-021145-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
534 AM MDT SUN AUG 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 1, 1:39 PM MST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
239 PM MDT SUN AUG 1 2010

MTZ012-013-048-049-012130-
CASCADE MT-CHOUTEAU MT-EASTERN TETON MT-SOUTHERN ROCKY MOUNTAIN FRONT
MT-
239 PM MDT SUN AUG 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TETON...NORTHERN
CASCADE AND EXTREME WESTERN CHOUTEAU COUNTIES UNTIL 330 PM MDT...

AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAIRFIELD...OR 16 MILES SOUTHEAST OF
CHOTEAU...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   POWER...
   DUTTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4794 11150 4763 11135 4755 11205 4769 11212
TIME...MOT...LOC 2039Z 252DEG 21KT 4763 11194

OH
Special weather statement, Aug 1, 1:43 PM MST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
243 PM MDT SUN AUG 1 2010

MTZ044-046-048-049-012130-
EASTERN PONDERA MT-EASTERN TETON MT-SOUTHERN ROCKY MOUNTAIN FRONT
MT-TOOLE MT-
243 PM MDT SUN AUG 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN TETON...CENTRAL
PONDERA AND SOUTHERN TOOLE COUNTIES UNTIL 330 PM MDT...

AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF CONRAD...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   CONRAD...
   LEDGER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4838 11170 4812 11155 4805 11216 4819 11222
TIME...MOT...LOC 2043Z 251DEG 22KT 4815 11206

OH
Special weather statement, Aug 1, 2:24 PM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
324 PM MDT SUN AUG 1 2010

MTZ012-013-049-012215-
CASCADE MT-CHOUTEAU MT-EASTERN TETON MT-
324 PM MDT SUN AUG 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN TETON...NORTHERN
CASCADE AND WESTERN CHOUTEAU COUNTIES UNTIL 415 PM MDT...

AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF POWER...OR 14 MILES
NORTHWEST OF GREAT FALLS...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GREAT FALLS...BLACK
EAGLE...MALMSTROM AFB...TRACY...FLOWEREE AND CARTER. WHILE THE STORM
WILL TRACK NORTH OF GREAT FALLS...OUTFLOW WIND GUSTS UP TO 50 MPH
WILL EXTEND WELL SOUTH OF THE STORM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4780 11084 4740 11100 4746 11167 4770 11165
TIME...MOT...LOC 2122Z 265DEG 27KT 4764 11149

OH
Special weather statement, Aug 1, 2:41 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
341 PM MDT SUN AUG 1 2010

MTZ013-044>046-012230-
CHOUTEAU MT-EASTERN PONDERA MT-LIBERTY MT-TOOLE MT-
341 PM MDT SUN AUG 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PONDERA...NORTHWESTERN
CHOUTEAU...SOUTHEASTERN TOOLE AND SOUTHERN LIBERTY COUNTIES UNTIL 430
PM MDT...

AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF THE KNEES...OR 25 MILES
EAST OF CONRAD...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
EXTREME SOUTHEASTERN TOOLE...NORTHWESTERN CHOUTEAU AND SOUTHERN
LIBERTY COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4846 11080 4809 11076 4806 11149 4833 11157
TIME...MOT...LOC 2141Z 264DEG 31KT 4821 11136

OH
Special weather statement, Aug 1, 2:52 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
352 PM MDT SUN AUG 1 2010

MTZ050-051-012300-
FERGUS MT-JUDITH BASIN MT-
352 PM MDT SUN AUG 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JUDITH BASIN AND
SOUTHWESTERN FERGUS COUNTIES UNTIL 500 PM MDT...

AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF HOBSON...OR 22 MILES SOUTH
OF STANFORD...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HOBSON...MOORE...
UTICA...BUFFALO AND MOCCASIN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4683 10946 4675 11019 4694 11028 4719 10963
TIME...MOT...LOC 2153Z 255DEG 24KT 4684 11008

OH
Special weather statement, Aug 1, 3:19 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
419 PM MDT SUN AUG 1 2010

MTZ013-012315-
CHOUTEAU MT-
419 PM MDT SUN AUG 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHOUTEAU COUNTY UNTIL 515
PM MDT...

AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF HIGHWOOD...OR 10 MILES SOUTHWEST
OF FORT BENTON...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL CHOUTEAU COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4797 11008 4763 10999 4762 11080 4778 11087
TIME...MOT...LOC 2219Z 258DEG 32KT 4771 11069

OH

The radar

The Billings radar (KBLX), 181 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Gallatin

When
August 1, 4:35 PM MST
Where
Gallatin County, 11 mi NNE of Bozeman
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
45.827, -110.943

A thunderstorm gust to 60 mph was reported at Bozeman 11NNE (the Bridger Bowl Ski Resort).

Thunderstorm Wind, Hill

When
August 1, 4:35 PM MST
Where
Hill County, 4 mi W of Havre
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
48.550, -109.767

A thunderstorm produced a wind gust to 67 mph at Havre 4W (the Havre ASOS site).

Hail, Judith Basin

When
August 1, 6:15 PM MST
Where
Judith Basin County, 6 mi W of Stanford
Measured
1 in hail
Reported by
Public
Coordinates
47.150, -110.358

A thunderstorm dropped 1 inch diameter hail at Stanford 6W.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240346, 240351, 240348.